Azithromycin-Induced Thrombocytopenia

0
Azithromycin-Induced Thrombocytopenia
  • There are several medications that may cause thrombocytopenia, including azithromycin.
  • Therefore, doctors should also consider medications use when ruling out other causes of thrombocytopenia.
  • Thrombocytopenia presents severe, progressive reductions in platelet counts and resultant sequelae of bleeding.

This article describes the case of a 25-year-old African American with azithromycin-induced thrombocytopenia. The patient presented to the emergency department with a 2-day history of a generalised nonpruritic rash. Initially the rash was only confined to the right antecubital fossa, however, on presentation had spread diffusely across the entire body. Similarly, she was otherwise in her usual state of health with no other complaints.

Her dentist had prescribed her azithromycin 5 days prior to a tooth extraction.

She was not on any other medications. Her medical history did not reveal any recent illnesses or sick contacts. Vitals were normal. Skin examination was remarkable of generalised petechiae and ecchymoses, present in the absence of signs and symptoms of bleeding. The lesions, however, were not evident on her skin and face.

The patient’s initial lab work revealed isolated thrombocytopenia. Haemoglobin was within normal range. Tests showed increased prothrombin with elevated INR, in addition to a positive ANA and elevated ESR. Viral serology was negative for EBV, CMV, HIV and hepatitis. Blood culture did not show signs of bacterial infection. Drug-induced thrombotic microangiopathy was ruled out with blood smear. An increase in megakaryocytes with left-shifted myeloid maturation and myeloid cell hyperplasia was evident in the bone marrow core biopsy and aspirate smears. All other tests were within normal ranges. Test results, signs and symptoms led to the diagnosis of azithromycin-induced thrombocytopenia.

Doctors discontinued azithromycin. She was further administered intravenous immunoglobulin (IVIG). Her platelet count showed improvement in 10 days. The count gradually returned to normal in three months.

References

Azithromycin-Induced Thrombocytopenia: A Rare Etiology of Drug-Induced Immune Thrombocytopenia https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6644218/

World Hepatitis Day 2021
Previous articleCOVID arm – a Painful Side-effect of Moderna Vaccine
Next articleLong-Standing Bad Breath- Differential Diagnoses?
Dr. Aiman Shahab is a dentist with a bachelor’s degree from Dow University of Health Sciences. She is an experienced freelance writer with a demonstrated history of working in the health industry. Skilled in general dentistry, she is currently working as an associate dentist at a private dental clinic in Karachi, freelance content writer and as a part time science instructor with Little Medical School. She has also been an ambassador for PDC in the past from the year 2016 – 2018, and her responsibilities included acting as a representative and volunteer for PDC with an intention to make the dental community of Pakistan more connected and to work for benefiting the underprivileged. When she’s not working, you’ll either find her reading or aimlessly walking around for the sake of exploring. Her future plans include getting a master’s degree in maxillofacial and oral surgery, settled in a metropolitan city of North America.

LEAVE A REPLY

Please enter your comment!
Please enter your name here